Efavirenz precipitating hallucinations in a patient with an undetected psychotic prodrome: a call for better screening at the point of care

    loading  Checking for direct PDF access through Ovid

Excerpt

A number of antiretroviral drugs used in the treatment of HIV have been linked to neuropsychiatric side-effects. Perhaps the most well known is efavirenz (Sustiva; Bristol-Myers Squibb, Princeton, New Jersey, USA), a nonnucleoside reverse transcriptase inhibitor, which has been documented to produce psychosis in several case reports [1–3], although larger studies examining the relationship have drawn mixed conclusions [4,5].
One important consideration in prescribing psychiatrically active medications is a patient's premorbid risk for developing a psychiatric disorder. Elements of risk come from a positive family history, substance abuse (especially cannabis), and, importantly, evidence of a psychotic prodrome: symptoms occurring early in the natural history of a psychotic illness that may precede frank positive symptoms of psychosis, such as hallucinations or delusions. A psychotic prodrome occurs in the majority of patients before their ‘first break’ of overt psychosis [6], and the neurobiology, detection, and treatment of the prodrome are a major area of research in psychiatry [6–10].
None of the existing case reports on psychosis related to efavirenz use occurred in a patient clearly exhibiting signs of a psychotic prodrome, although one case described a strong family history and early affective symptoms of bipolar disorder [2]. We present a case of a 25-year-old patient with poorly controlled HIV who was exhibiting classic signs of a psychotic prodrome before starting antiretroviral therapy. Exposure to efavirenz as part of a HAART regimen appeared to immediately and permanently ‘tip’ this patient from a prodromal psychosis into a frank psychotic episode with hallucinations.
Mr E was a 25-year-old HIV-positive man admitted to the medical ward after presenting to the emergency department with 6 months of whole-body rash and fatigue, determined to be the result of secondary syphilis. At the time of presentation, his HIV was poorly controlled (absolute CD4+ cell count 26, HIV RNA 188 575 copies/ml), and he told hospital physicians that he had self-discontinued his most recent HAART regimen (efavirenz, emtricitabine, and tenofovir) 18 months prior to presentation because he experienced the onset of visual hallucinations shortly after initiating therapy. As he had tolerated emtricitabine and tenofovir in an earlier regimen, efavirenz was the most likely responsible agent. The hallucinations did not remit after he stopped taking his medicines, and he did not seek care from either infectious disease or psychiatry.
In the hospital, psychiatry was consulted to better characterize the patient's hallucinations and to determine if they were related to his HAART regimen. The psychiatry service identified clear signs of a psychotic prodrome beginning at age 15, 5 years before his diagnosis of HIV. At that time, he exhibited a preoccupation with numbers and weather patterns, believing he had special insight into their meaning (ideas of reference); believed his mother could place thoughts in his mind (thought insertion); and had antisocial and paranoid personality traits commonly thought to precede psychosis [11]. In addition, he had been arrested three times for impulsive acts of violence, had at least one manic episode including homicidal ideation, and had been hospitalized twice for suicidal ideation.
We diagnosed the patient with schizoaffective disorder, bipolar type, and determined that the patient's efavirenz exposure was likely the catalyst progressing the patient from a prodromal, schizotypal state into full psychosis. We began treatment with an atypical antipsychotic and recommended avoiding efavirenz in future antiretroviral regimens.
This case is an important example of a patient with undetected early-stage symptoms of a severe mental illness for whom exposure to an antiretroviral drug precipitated the patient's development of severe psychosis.
    loading  Loading Related Articles